HIV patients have a 5 to 20 times higher rate of drug reactions than non-HIV patients. Up to 5% of ED visits by HIV-infected patients are due to complications of therapy. Many of these manifest dermatologically, in order of decreasing frequency: (1) exanthems, (2) urticaria/angioedema, (3) fixed drug reactions, (4) erythema multiforme, and (5) photosensitivity reactions. The most common medications associated with rashes are antivirals, antibiotics, and antifungals.
Drug Reaction. Exanthematous drug reaction in an HIV patient. (Photo contributor: Kenneth Skahan, MD.)
Efavirenz Rash. Drug exanthem typical of efavirenz. (Photo contributor: Stephen Burdette, MD.)
Management and Disposition
The emergency physician may need to consult an infectious disease specialist, a pharmacist, or a dermatologist to help clarify the existence of a drug reaction. Clues besides recent initiation of a new drug are eosinophilia or elevated liver function tests. Individual treatment varies depending on the situation. The offending agent should be discontinued. Antihistamines and steroids are indicated in certain situations.
Ask about alternative and nonprescription medicines.
Consult a pharmacist or infectious disease specialist if there are concerns for drug reactions related to ART.
Beware of serious drug reactions such as Stevens-Johnson syndrome and toxic epidermal necrolysis.
Efavirenz Rash. Close-up image of drug exanthem caused by efavirenz in an HIV patient. (Photo contributor: Stephen Burdette, MD.)
Nevirapine Rash. Drug exanthema caused by nevirapine in this HIV patient. (Photo contributor: Seth W. Wright, MD.)